Reversal Agents

Objectives:

  • Recall the pertinent chemical, pharmacokinetic and pharmacological properties of NaloxoneFlumazenilNeostigmine and Sugammadex
  • Understand how the action of Neostigmine and Sugammadex differ and how this relates to selection of an appropriate agent and dose for reversal of neuromuscular blockade

Naloxone

Flumazenil

Neostigmine

Sugammadex

2
Created on By Anaestheasier

Reversal Agents

1 / 15

At the end of a diagnostic laparoscopy on a 50kg patient, you apply a Train-of-Four stimulus and find that the patient has 3 twitches. The only NMBD you used intra-operatively was Rocuronium. What is the most appropriate course of action?

2 / 15

You have just performed an RSI on a 34-year-old female of 60kg. You used 200mg Propofol + 60mg Rocuronium + 100mcg Fentanyl. You and your consultant has been unable to successfully ventilate the patient by intubation or supraglottic airway device. The consultant is manually ventilating the patient via face-mask and asks you to reverse the paralysis ready to wake the patient up. Sugammadex comes as 200mg in a 2ml vial. How many vials do you need to draw up and administer?

3 / 15

Which of the following best explains the reason for which Neostigmine is administered in combination with Glycopyrrolate when used as a reversal agent?

4 / 15

You are working in the general Emergency Theatre and there are several cases booked and waiting. Surgeons have just finished the scrotal exploration on a 19-year-old male. He had 80mg (1mg/kg) of Rocuronium at induction. Train of Four count is 1. You apply a tetanic stimulus and repeat the Train of Four count which is now 2. What is the most appropriate course action?

5 / 15

A 45-year-old female is brought in to ED Resus with a mixed overdose of her regular medications. She appears to have taken unknown quantities of Diazepam, Paracetamol, Oxycodone and Venlafaxine. She has a GCS of 5 (E1 V2 M2) and repeated boluses of naloxone has failed to improve this or her respiratory rate of 7. Her ABG shows pH 7.17, PO2 13.2, PCO2 8.2. Which is the most appropriate immediate course of action?

6 / 15

You are about to wake a patient up after a laparoscopic cholecystectomy for which you were using Atracurium as a NMBD. You use a peripheral nerve stimulator and apply a train of 4 stimulus: patient has 1 twitch present. What is the most appropriate course of action?

7 / 15

Which of the following agents contains a γ-cyclodextrin ring?

8 / 15

A 24-year-old male is brought in to ED Resus by friends with GCS 5 and RR 4; his friends admit he had been taking heroin. When administered 400mcg Naloxone, he quickly regains consciousness, becomes physically aggressive and absconds. He is brought back in to ED again a few minutes later with GCS 5 and RR4.

Which of the following best explains this?

9 / 15

You are called to recovery following an uneventful and straightforward appendicectomy in a 19-year-old male. The recovery nurse is concerned that he remains drowsy, with a respiratory rate of 5 breaths/min and etCO2 (via face-mask) of 9.2. He had 1g Paracetamol + 10mg Ketorolac + 10mg Morphine intra-operatively. What is the most appropriate course of action?

10 / 15

You have just administered Sugammadex to reverse neuromuscular block produced by Rocuronium to a patient at the end of a Total Abdominal Hysterectomy. The patient has sleep apnoea and a BMI of 45. The patient is about to wake up but you are bearing in mind the possible risk of needing to reintubate if she fails extubation. If this occurs, which of the following paralysing agents would be most appropriate to perform an RSI for reintubation in this scenario?

11 / 15

Which of the following best describes the duration of action of Naloxone?

12 / 15

You are called back to Recovery having handed over a patient you had anaesthetised for an Incision + Drainage of Perianal Abscess. The procedure took 20 minutes.

He was 45 years old and was fit and well aside from his GORD. You had induced the patient with 250mg Propofol, 100mg Fentanyl and 100mg Rocuronium and then maintained Anaesthesia with Sevoflurane. You attributed his tachycardia and hypertension during the procedure to the painful and stimulating nature of the procedure and so you administered Ketorolac, Paracetamol and increased the depth of anaesthesia. You extubated him at the end of the uneventful procedure.

The nurse says the patient’s breathing is shallow and he is occasionally making jerky movements and not very responsive. He remains tachycardic and hypertensive.

Given the information available, which of the following is most likely to correct the abnormailities?

13 / 15

You receive a fast-bleep to the MRI scanner. A 34-year-old male patient has just been given 2 boluses of 3mg IV midazolam by the parent team for severe anxiety and agitation. His GCS is now E1 V2 M3 (=6) and was making minimal respiratory effort, desaturating in the scanner. Your registrar has already inserted oropharyngeal and nasopharyngeal airways and is manually ventilating the patient with a Mapleson C Circuit.

The patient was due to have the MRI scan of his lumbar to investigate disc prolapse. He has no other past medical history of note.

Which drug could you administer to address his profound respiratory depression?

14 / 15

Which of the following best describes the action of neostigmine?

Yasmin is estradiol/drospirenone.

15 / 15

You are anaesthetising a 28-year-old female for an appendicectomy.

She has a background of T1DM and Anxiety. Her regular medication is: Lantus, Novorapid, Sertraline, Yasmin.

You reverse her neuromuscular blockade at the end of the procedure with Sugammadex. What advice should you give her later?

Your score is

The average score is 67%

0%

Summary PDF

All of our summary PDFs in one bundle